Georgia, 2014Damaging Wind in Georgia, June 20, 2014
June 20, 2014 · NWS CHS · 1 event in 1 county or zone
A few thunderstorms developed over southeast Georgia during afternoon hours along the eastern edge of a weak trough of low pressure inland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few thunderstorms developed over southeast Georgia during afternoon hours along the eastern edge of a weak trough of low pressure inland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 20, 2:45 PM EST, 10 minutes earlier.
Area forecast discussion, Jun 20, 2:45 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
345 PM EDT FRI JUN 20 2014
.SYNOPSIS...
AN INLAND TROUGH OF LOW PRESSURE WILL PERSIST THROUGH AT LEAST
SATURDAY. A BACKDOOR FRONT WILL THEN DRIFT SOUTH OVER THE REGION
SUNDAY...STALLING EARLY NEXT WEEK...BEFORE LIFTING NORTH AS A WARM
FRONT BY MID WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
THE SUBSIDENCE ON THE EASTERN PERIPHERY OF THE UPPER RIDGE HAS
BEEN JUST STRONG ENOUGH TO LIMIT THE VERTICAL DEVELOPMENT OF MUCH
OF OUR CUMULUS THIS AFTERNOON. THE EXCEPTION HAS BEEN ACROSS
INTERIOR SOUTHEAST GA WHERE A WEAK TROUGH ALLOWED FOR AN EARLIER
AND MORE ROBUST CUMULUS FIELD...ALONG WITH SCATTERED SHOWERS AND
TSTMS. THE SEA BREEZE IS NOW SHOWING UP ON VISIBLE SATELLITE VIA A
LINE OF CUMULUS...THOUGH WE ARE SEEING MINIMAL DEVELOPMENT OF ANY
SHOWERS IN SC AT THIS TIME. WE COULD SEE AN ISOLATED SHOWER OR
TSTM DRIFT SOUTHEAST OUT OF THE SC MIDLANDS OR DEVELOPING ALONG
THE SEA BREEZE BUT PROBABILITY IS QUITE LOW FOR MORE THAN ISOLATED
COVERAGE. THE BEST CHANCE WILL CONTINUE TO BE ACROSS INTERIOR
SOUTHEAST GA WHERE THE SEA BREEZE WILL EVENTUALLY INTERSECT WITH
EXISTING CONVECTIVE OUTFLOW BOUNDARIES. WE MAINTAINED CHANCE POPS
IN THIS AREA THROUGH EARLY EVENING...AFTER WHICH ALL CONVECTION
SHOULD TAPER OFF WITH THE LOSS OF DAYTIME HEATING.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
SATURDAY...SHORTWAVE ENERGY WILL STEADILY DESCEND TOWARD THE
SOUTHEAST STATES ALONG THE BASE OF A BROAD UPPER TROUGH EXPANDING
DOWN THE EAST COAST. THIS ENERGY WILL SUPPORT THE DEEPENING OF A
SURFACE WAVE OF LOW PRESSURE AND ALLOW THE EMBEDDED BACKDOOR FRONT
TO DESCEND INTO THE FORECAST AREA LATE IN THE DAY. DESPITE THE
PROXIMITY OF THESE APPROACHING SYNOPTIC SCALE FEATURES...LATEST
ECMWF AND GFS MODEL SOLUTIONS ARE RATHER CONSERVATIVE REGARDING
CONVECTIVE COVERAGE...POSSIBLY DUE TO A WEST/NORTHWEST DOWNSLOPE
FLOW IN THE LOW LEVELS AND SOME NEGATIVE VORTICITY ADVECTION AHEAD
OF THE MAIN SHORTWAVE. HAVE THUS KEPT THUNDERSTORM CHANCES IN THE
30 PERCENT RANGE MAINLY ALONG AND INLAND OF THE SEABREEZE DURING
THE AFTERNOON/EARLY EVENING TIME FRAME. THE BEST SEVERE WEATHER
POTENTIAL WILL LIKELY REMAIN TO THE NORTH...CLOSER TO THE TROUGH
AXIS AND DESCENDING FRONT. HOWEVER THERE IS STILL A SLIGHT CHANCE
THAT AN ISOLATED STRONG TO SEVERE THUNDERSTORM COULD DEVELOP WHERE
BOUNDARY INTERACTIONS OCCUR. TEMPERATURES WILL ONCE AGAIN RISE
WELL INTO THE MID TO UPPER 90S AWAY FROM THE LOCALLY COOLER
COASTLINE. CONSIDERING AFTERNOON DEWPOINTS IN THE UPPER 60S TO
LOWER 70S...EXPECT HEAT INDICES TO REACH 101 TO 104...AND POSSIBLY
APPROACH ADVISORY LEVELS OF 105 IN SOME LOCATIONS.
HAVE MAINTAINED SLIGHT CHANCE POPS INTO THE NIGHTTIME HOURS...AS
THE DESCENDING SHORTWAVE ENERGY PUSHES THE SURFACE TROUGH AND
BACKDOOR FRONT INTO THE FORECAST AREA. ALTHOUGH THE BEST
HEATING/INSTABILITY WILL HAVE DIMINISHED WITH SUNSET...THE
ADDITION OF SYNOPTIC SCALE FORCING COULD MAINTAIN CONVECTIVE
DEVELOPMENT NEAR THE FRONTAL ZONE.
SUNDAY...THE BACKDOOR FRONT WILL LIKELY STALL ALONG THE SOUTHEAST
COASTLINE AS IT BECOMES PARALLEL TO FLOW ALOFT. ADDITIONAL
SHORTWAVE ENERGY WILL TRACK THROUGH THE REGION...AND WITH FRONTAL
CONVERGENCE DIRECTLY OVER THE FORECAST AREA...HAVE INDICATED
BETTER THUNDERSTORM COVERAGE THAN SEEN THE PREVIOUS DAY. STORM
PREDICTION CENTER HAS PLACED THE CAROLINA AND GEORGIA COASTLINE IN
A 5 PERCENT RISK FOR SEVERE WEATHER...HIGHLIGHTING AREAS UNDER THE
INFLUENCE OF THE LEE TROUGH AND BACKDOOR FRONT WHERE FORCING WILL
BE ENHANCED. ANY THUNDERSTORMS THAT CAN ORGANIZE/STRENGTHEN WITHIN
NOTABLE HEAT AND INSTABILITY COULD PRODUCE DAMAGING WIND GUSTS AND
PERHAPS ISOLATED LARGE HAIL. INCREASING PRECIPITABLE WATER VALUES
ALSO SUGGEST THAT HEAVY DOWNPOURS ARE POSSIBLE WITHIN STRONG
PERSISTENT CONVECTION. FALLING HEIGHTS ALOFT AND LOWER THICKNESS
VALUES IMPLY HIGH TEMPERATURES WILL BE A DEGREE OR TWO
COOLER...REACHING THE LOW TO MID 90S AWAY FROM THE COAST. THESE
CONDITIONS WILL KEEP HEAT INDICES IN THE 100 TO 101 DEGREE RANGE
ALL AREAS EXCEPT SOUTH OF INTERSTATE 16 IN SOUTHEAST
GEORGIA...WHERE 102 TO 104 DEGREES VALUES COULD BE REACHED.
THE MAIN SHORTWAVE WILL SHIFT OFF THE COAST OVERNIGHT...AND ANY
NOCTURNAL ACTIVITY WILL LIKELY BE FOCUSED ACROSS THE EASTERN HALF
OF THE FORECAST AREA CLOSEST TO THE BOUNDARY. HAVE MAINTAINED 20
TO 30 POPS TO ACCOUNT FOR THIS SCENARIO.
MONDAY...THE PATTERN WILL REMAIN RATHER UNSETTLED INTO EARLY NEXT
WEEK...WITH THE LINGERING BOUNDARY POSSIBLY LIFTING NORTH ON
MONDAY. A FEW NUMERICAL MODEL SOLUTIONS SUGGEST THAT A SECONDARY
WAVE OF LOW PRESSURE COULD DEVELOP AS SHORTWAVE ENERGY LIFTS UP
FROM THE GULF OF MEXICO. ABUNDANT MOISTURE AND SYNOPTIC/MESOSCALE
FORCING SUGGEST SOLID THUNDERSTORM COVERAGE FOR MONDAY...AND HAVE
INDICATED HIGHEST RAIN CHANCES OF THE PERIOD ACCORDINGLY. THE
COOLING TREND WILL CONTINUE INTO EARLY NEXT WEEK...AND WILL
INDICATE HIGH TEMPERATURES IN THE LOW TO MID 90S INLAND...STILL A
FEW DEGREES ABOVE SEASONAL NORMALS.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A DECENTLY ACTIVE PERIOD FOR THUNDERSTORMS IS EXPECTED FOR MUCH OF
THE WEEK. THE ECMWF INDICATES BUILDING HEIGHTS OVER THE AREA BY THE
END OF THE WEEK AND IF THIS HAPPENS THERE WOULD BE A NEED TO LOWER
FORECASTED RAIN CHANCES AND RAISE TEMPERATURES SOME. FOR NOW MAINLY
WENT FAIRLY CLOSE TO CLIMATOLOGY FOR MUCH OF THIS PERIOD WITH CHANCE
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
MAINTAINED VCTS AT BOTH TERMINALS THIS AFTERNOON THOUGH CHANCES
CURRENTLY APPEAR HIGHER AT KSAV THAN KCHS. BETTER CUMULUS FIELD
ACROSS SOUTHEAST GA THIS AFTERNOON...THOUGH THE SEA BREEZE IS
BEGINNING IN SC WHICH COULD SPUR ISOLATED SHOWERS AND TSTMS AT
KCHS. CONVECTION WILL BE TAPERING OFF EARLY THIS EVENING. THE BEST
CHANCE FOR CONVECTION ON SATURDAY WILL BE MID TO LATE AFTERNOON.
EXTENDED AVIATION OUTLOOK...ISOLATED TO SCATTERED MAINLY AFTERNOON
AND EVENING TSTMS OVER THE WEEKEND AND INTO THE FIRST HALF OF NEXT
WEEK. PATCHY NOCTURNAL MVFR CEILINGS POSSIBLE SUN NIGHT INTO
MONDAY NIGHT.
&&
.MARINE...
SOUTH TO SOUTHWEST FLOW WILL PERSIST THROUGH TONIGHT WITH SLIGHT
NOCTURNAL JETTING. WINDS WILL BE NO HIGHER THAN 15 KT WITH SEAS 3
FT OR LESS.
A SURFACE TROUGH STRENGTHENING INLAND AND SHIFTING TOWARD THE
COAST WILL TIGHTEN THE PRESSURE GRADIENT SATURDAY...SUPPORTING A
SLIGHT INCREASE IN SOUTH/SOUTHWEST FLOW. CONDITIONS WILL STILL
REMAIN WELL BELOW SMALL CRAFT ADVISORY CONDITIONS. WINDS WILL
BECOME MORE VARIABLE DURING THE EARLY WEEK PERIOD AS A WEAK FRONT
STALLS OVER THE WATERS. THE POTENTIAL FOR THUNDERSTORM MARINE
HAZARDS INCREASE INTO THE FIRST PART OF NEXT WEEK...AS STEERING
FLOW COULD PUSH INLAND STORMS OFF THE COAST. EXPECT ANOTHER SURGE
OF SOUTH TO SOUTHWEST WINDS OF UP TO 20 KT LATER TUESDAY AND
TUESDAY NIGHT.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
NEAR TERM...JRL
SHORT TERM...WMS
LONG TERM...MTE
AVIATION...JRL/WMS
MARINE...JRL/WMS
Hazardous weather outlook, Jun 20, 3:00 AM EST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
400 AM EDT FRI JUN 20 2014
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-210800-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
400 AM EDT FRI JUN 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
Thunderstorm Wind, Evans
- When
- June 20, 2:55 PM EST to 2:56 PM EST
- Where
- Evans County, 3.5 mi S of Daisy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.100, -81.840
Law enforcement reported one tree down in front of J & J Greenhouse on Old Highway 250.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Nebraska, June 20 to 22, 20141 death · $20,000 · 2 in hail · 25 events
- Flooding and Hail in Nebraska, June 20 to 21, 2014$15 million · 3 in hail · 34 events
- Flash Flooding and Flooding in Ohio, June 20, 2014$320,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Nebraska, June 20, 2014$65,000 · 2.75 in hail · 36 events
- Hail and Damaging Winds in Georgia, June 20 to 22, 2014$51,000 · 1 in hail · 20 events
- Hail and Damaging Winds in North Carolina, June 20, 2014$70,000 · 1 in hail · 12 events
- Flash Flood and Hail in Virginia, June 20, 2014$43,000 · 1 in hail · 13 events
- Tornado and Hail in Minnesota, June 20, 2014$30,000 · EF0 · 19 events
- Hail and Damaging Winds in Mississippi, June 20 to 22, 2014$28,000 · 1 in hail · 12 events
- Damaging Winds in Kentucky, June 20, 2014$30,000 · 52 kt wind · 2 events
- Damaging Winds in Tennessee, June 20, 20141 injured · $16,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Georgia, June 20, 20141 injured · $13,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530470.